Hail, Pennington
- When
- August 20, 1:43 PM MST
- Where
- Pennington County, 2.4 mi SSE of Silver City
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.048, -103.551
A thunderstorm briefly became severe over the central Black Hills and produced hail to the size of half dollars near Pactola Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the central Black Hills and produced hail to the size of half dollars near Pactola Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 10:03 AM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1103 AM MDT TUE AUG 20 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 258 AM MDT TUE AUG 20 2013 UPPER LEVEL ANALYSIS HAS ZONAL FLOW ACROSS THE NORTHERN CONUS WITH BROAD REX BLOCK ACROSS THE SOUTHWEST CONUS. SKIES ARE CURRENTLY MOSTLY CLEAR ACROSS THE DAKOTAS WITH MID LEVEL MONSOONAL MOISTURE WORKING EAST ACROSS WYOMING. AT THE SURFACE...HIGH PRESSURE REMAINS OVER THE CENTRAL CONUS WITH DIFFUSE LOW PRESSURE OVER THE NORTHERN PLAINS. TEMPERATURES ARE MAINLY IN THE 60S WITH LIGHT AND VARIABLE WINDS. TODAY...UPPER FLOW REMAINS NEARLY ZONAL OVER THE NORTHERN PLAINS. WEAK SHORTWAVE ENERGY WILL CROSS THE AREA THIS AFTERNOON...AS WEAK COLD FRONT SLIDES ACROSS THE DAKOTAS. WEAK LOW LEVEL CONVERGENCE COMBINED WITH DECENT INSTABILITY AND PASSING SHORTWAVE SHOULD BE ENOUGH TO GET A FEW STORMS GOING...WITH THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA BEING THE FAVORED AREAS FOR STORM INITIATION. WITH AMPLE INSTABILITY AND RELATIVELY HIGH CLOUD BASES...STORMS MAY PRODUCE STRONG DOWNDRAFT/OUTFLOW WINDS. WITH THERMAL RIDGE OVER THE AREA...HIGH TEMPS WILL MAINLY BE IN THE 90S...WITH SOME 80S IN THE BLACK HILLS. TONIGHT...WEAK COLD FRONT WILL SHIFT SOUTH AND EAST OF THE FORECAST AREA...BRINGING SLIGHTLY COOLER AIR INTO THE NORTHERN PLAINS. LOW TEMPERATURES WILL FALL INTO THE MID 50S TO UPPER 60S. WEDNESDAY...UPPER FLOW REMAINS RELATIVELY UNCHANGED AS ANOTHER SHORTWAVE SLIDES ACROSS THE DAKOTAS. CONVECTION SHOULD START EARLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...AND SPREAD EASTWARD IN THE AFTERNOON ACROSS THE SOUTH DAKOTA PLAINS. WITH THE EARLY ACTIVITY/INCREASED CLOUD COVER...HIGH TEMPERATURES WILL BE COOLER...IN THE UPPER 70S AND 80S. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 258 AM MDT TUE AUG 20 2013 MEAN EASTERN PAC UPPER TROUGHING COMBINED WITH A PASSIVE EASTERN NOAM UPPER TROUGH WILL WORK IN TANDEM TO SUPPORT MEAN CENTRAL TO WESTERN CONUS UPPER RIDGING. THE LOCAL REGION WILL REMAIN ON THE EDGE OF FAST FLOW WITH DISTURBANCES EMANATING FROM THE NE PAC UPPER TROUGH RIDING THE EDGE OF THE RIDGE. THIS WILL SUPPORT PERIODIC SW TROUGHS INTO THE REGION...SUPPORTING A MEAN SFC TROUGH THROUGH THE PERIOD. WARM CONDITIONS ARE EXPECTED AS SW FLOW WILL PREVAIL...SUPPORTING A ROCKIES INDUCED MIXED LAYER OVER THE NORTHERN PLAINS...WITH VERY WARM TEMPS ALOFT...GREATER THAN 30C OVER THE SD PLAINS AT TIMES. HOWEVER...PASSING DISTURBANCES WILL DROP A SFC TROUGH INTO THE REGION AT TIMES...SUPPORTING A BRIEF RESET TO THE TEMPS ALOFT. FAIRLY GOOD AGREEMENT CONTINUES AMONG THE FORECAST MODELS WITH EXPECTED DIFFERENCES IN IMPULSE TIMING/STRENGTH NOTED. PERHAPS THE MOST DIFFICULT ASPECT OF THE FORECAST CONTINUES TO BE TEMPS. BIAS CORRECTED GUIDANCE WAS ADJUSTED TOWARD THE COOLER SIDE OF GUIDANCE GIVEN INCREASED LL MOISTURE...INCLUDING SOIL MOISTURE. HOWEVER...SEVERAL DAYS OF DEEP MIXING WITH RELATIVELY LOW CHANCES FOR ANY PRECIP WILL EVENTUALLY DRY THE BL OUT AND CURE VEGETATION...ALLOWING WARMER TEMP POTENTIALS WITH TIME. HENCE...HAVE TRIED TO INCORPORATE THIS IDEA INTO THE GRIDS...EFFECTIVELY TRENDING TEMPS CLOSER TO RAW MODEL GUIDANCE WITH TIME. AS FOR PRECIP CHANCES...PERIODIC DISTURBANCES WILL PASS THROUGH THE FLOW WITH APPRECIABLE LL MOISTURE PER SE LL FLOW. THE LIMITING FACTOR WILL BE STRONG CAPPING PER A STAUNCH EML AND HOW MUCH OF AN INFLUENCE EACH IMPULSE WILL HAVE TO THE LOCAL REGION. THIS WILL BE DRIVEN BY THE TRACK AND STRENGTH OF EACH WAVE...WHICH IS STILL UNCERTAIN ATTM. HENCE...THE HIGHEST POPS REMAIN IN THE NW HALF OF THE FA...CLOSER TO THE IMPULSE TRACKS. CONTINUED TO OPT FOR SLIGHT CHANCE POPS WHICH IS IN LINE WITH CLIMATOLOGICALLY FAVORED VALUES FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1054 AM MDT TUE AUG 20 2013 SKIES WILL CONTINUE TO BE HAZY DUE TO SMOKE FROM WILDFIRES OUT WEST. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE AVIATION FORECAST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JC AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 606 AM MDT TUE AUG 20 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 606 AM MDT (706 AM CDT) TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM THE BLACK HILLS AREA INTO NORTHWEST SOUTH DAKOTA. DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 222 PM MDT TUE AUG 20 2013 SDZ026-028-202100- CENTRAL BLACK HILLS SD-RAPID CITY SD- 222 PM MDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 300 PM MDT... AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 10 MILES NORTH OF HILL CITY...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PACTOLA RESERVOIR... JOHNSON SIDING... HISEGA... SHERIDAN LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4413 10334 4394 10339 4402 10367 4414 10366 TIME...MOT...LOC 2022Z 285DEG 6KT 4407 10353 POJORLIE
The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470637, 470638.